Vermont, 2023

Flash Flooding and Damaging Wind in Vermont, August 3, 2023

August 3, 2023 · NWS BTV · 3 events in 2 counties and zones

A cluster of training showers and thunderstorms affected portions of Addison and northwestern Windsor Counties on the evening of August 3, 2023 leading to areas of flash flooding, some severe. Three to as much as six inches of rain were recorded in these areas with the Town of Middlebury, VT being the hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cluster of training showers and thunderstorms affected portions of Addison and northwestern Windsor Counties on the evening of August 3, 2023 leading to areas of flash flooding, some severe. Three to as much as six inches of rain were recorded in these areas with the Town of Middlebury, VT being the hardest hit. A wet microburst in the Middlebury area also produced localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 3:12 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 3:12 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
412 PM EDT Thu Aug 3 2023

.SYNOPSIS...
Isolated to scattered showers and thunderstorms this afternoon
will give way to a band of thunderstorms capable of gusty winds
and small hail late this evening. Additional showers and storms
are likely to redevelop during the day on Friday with a cold
front shifting southeast Friday afternoon. Once the front moves
out, dry weather returns, with seasonable conditions throughout
Vermont and northern New York. The next weather system is
expected to make it to the region late Monday into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 339 PM EDT Thursday...Isolated convection is ongoing,
strongest across Franklin County, New York, where a cluster of
thunderstorms have recently experienced a jump in lightning. A
severe thunderstorm warning has been issued, indicative of the favorable
conditions present to support updrafts, but with a lack of a
feature to focus anything. So convection is likely to remain
isolated this evening. Later tonight, more organized convection
is expected as a band of thunderstorms shifts southeast late in
the evening into the overnight hours. The best chances will be
across the St. Lawrence Valley where the highest instability
will be present. Farther east, decreasing diurnally driven
instability will gradually limit the threat for gusty winds and
hail in thunderstorms.

Overnight, there should be at least some drying, but a pre-
frontal trough will produce additional showers. Once the sun
rises, convection should quickly develop with scattered showers
becoming numerous with embedded thunderstorms by afternoon, then
shifting east later in the day. Best severe potential still
appears to be in southern Vermont. Depending on whether storms
hit the same location multiple times, there may be some isolated
hydro concerns. Please see the discussion below. Clearing
conditions expected Friday night with a return to seasonable
temps.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 339 PM EDT Thursday...This weekend will be characterized by
high pressure, near seasonal average temperatures with highs in the
mid/upper 70s to around 80 degrees, and dry conditions. Overall, it
will be a pleasant period for outdoor activities aside from some
minor near-surface degradation of air quality by latent smoke
associated with Canadian wildfires. The overall pattern is
progressive enough to keep concentrations of pm2.5
particulates(smoke) from becoming overly concentrated, but there
will be a noticeable dip in overall quality, likely only to the
"moderate" category, based on upstream sensors in the incoming
airmass. High pressure and clear skies may promote nocturnal fog
formation Saturday night but will be highly dependent on where and
how much precipitation falls prior to Saturday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 339 PM EDT Thursday...The overall pattern remains progressive
heading through next week. Another system continues to be projected
to move through the region mainly Monday and Tuesday. Dynamics
associated with this system continue to be on the weaker side with
maximum general QPF potential remaining less than 1 inch. While
synoptic dynamics are weaker, some convection remains possible
especially along the leading edge of the upper low where forcing
will be strongest. Flooding is not anticipated at this time given
the weaker supporting dynamics, progressive nature of the system,
and drier conditions over the weekend. High pressure returns mid
week with more seasonal temperatures expected. Models continue to
keep the longwave pattern unblocked with more troughs/fronts moving
through towards the end of the week with temperatures remaining
generally in the 70s and lows in the mid 50s to mid 60s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Showers have been dissipating across the
area the last few hours, but new convection is developing west
of KMSS at this time. Outside of some MVFR at KMSS, most
locations are VFR, and should remain so until a line of
thunderstorms shifts southeast across the region. Ahead of it,
mainly south to southwest winds at 7 to 12 knots sustained and
periodic gusts 15 to 20 knots will continue, and then generally
trend towards 4 to 9 knots sustained beyond 23z. Line of storms
will first approach KMSS around 23z, reach KSLK, KPBG, KBTV,
and KEFK about 01-03z, and then reach KMPV and KRUT about
03z-05z. These storms could produce gusty winds as high as 40
knots likely coming out of the northwest, but thinking the
terminal should mainly observe 20 to 25 knots and have noted the
potential in TEMPOs for KMSS and KSLK with variable gusts.
There could be some clearing behind this, but could not take out
VCSH for the multiple rounds of showers likely to continue,
with areal coverage trending higher after 15z Friday. In heavy
rain, there could also be visibility reductions down to 2 to 4
SM.

Outlook...

Friday Night: VFR. Chance SHRA, Slight chance TSRA.
Saturday: VFR. Slight chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Monday Night: Mainly IFR, with areas MVFR possible. Likely SHRA.
Tuesday: MVFR/IFR conditions possible. Chance SHRA.

&&

.HYDROLOGY...
We continue to expect several rounds of precipitation are
expected to traverse Vermont and northern New York today into
tomorrow. The main concern is how much precipitation tonight
saturates soil. The focus of precipitation will be most favored
in southern and central Vermont, and up through the Connecticut
River Valley. Precipitation totals through Friday night will
likely range between 0.75" to 1.75" of precipitation, with a few
areas up to 2.00" of rain possible. The stronger storms will be
capable of rainfall rates of an inch per hour. A slight risk
for excessive rainfall remains across the southern half of
Vermont. This at least of 15 percent chance of rainfall rates
exceeding flash flood guidance.

&&

.EQUIPMENT...
Failure of critical equipment at KTYX has brought the radar
down. Restoration is not expected within the next 24 hours, and
the radar could be down for the next several days. We will
update as we get new information.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Haynes
HYDROLOGY...WFO BTV
EQUIPMENT...
Hazardous weather outlook, Aug 3, 2:45 AM EST, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
345 AM EDT Thu Aug 3 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-040745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
345 AM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

A cold front dropping southeastward through the region will bring
scattered showers and thunderstorms today, particularly in the
evening and early nighttime hours. Some storms could be capable of
damaging winds and severe hail. The best chance of these severe
storms will be in northern New York. Heavy rain could also occur
in thunderstorms, and localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of showers and storms will likely impact the forecast
area on Friday, bringing the returned chance of thunderstorms capable
of gusty winds and small hail. Heavy rain is also possible with
Friday's storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 2:56 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Burlington VT
356 PM EDT Thu Aug 3 2023

NYZ028-030-031-034-035-032100-
Eastern Clinton NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-Eastern Essex NY-
356 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of southern Clinton,
central Franklin and northern Essex Counties through 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Debar Mountain, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peru, Beekmantown, Schuyler Falls, Saranac, Wilmington, Au Sable
Forks, Debar Mountain, Dannemora, Peasleeville, Clayburg, Keeseville,
Jay In Essex County, Madawaska, Harrietstown, Black Brook, South
Plattsburgh, Paul Smiths, Union Falls, Morrisonville, and
Moffittsville.

This includes Interstate 87 between mile markers 127 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4441 7450 4459 7451 4478 7349 4433 7346
TIME...MOT...LOC 1955Z 268DEG 26KT 4453 7412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Neiles
Special weather statement, Aug 3, 4:54 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
554 PM EDT Thu Aug 3 2023

NYZ034-035-VTZ009-018-032300-
Western Essex NY-Eastern Essex NY-Western Addison VT-
Eastern Addison VT-
554 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of east central Essex
and northwestern Addison Counties through 700 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm over
Addison, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middlebury, Vergennes, Moriah, Crown Point, Cornwall, Weybridge,
Waltham, Bristol, Monkton, New Haven, Panton, Port Henry, Addison, D
A R State Park, Ripton, Bridport, Salisbury, Ferrisburgh, Hancock,
and Shoreham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4392 7345 4409 7353 4425 7309 4393 7294
TIME...MOT...LOC 2154Z 255DEG 14KT 4404 7335

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Neiles
Local storm report, Aug 3, 5:11 PM EST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
611 PM EDT Thu Aug 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Hail             Ray Brook               44.30N  74.08W
08/03/2023  E1.00 inch       Essex              NY   Public

&&

Event Number BTV2302120

ANK
Local storm report, Aug 3, 5:43 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
643 PM EDT Thu Aug 03 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             3 SSE Saranac Lake      44.29N  74.10W
08/03/2023  M1.00 inch       Essex              NY   CoCoRaHS

&&

Event Number BTV2302121

ANK

The radar

The Burlington radar (KCXX), 61 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
August 3, 6:25 PM EST
Where
Addison County, 0.99 mi E of East Middlebury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
43.970, -73.080

Tree down on utility lines due to thunderstorm winds along Route 125 between Upper Plains road and North Branch road.

Flash Flood, Addison

When
August 3, 7:00 PM EST to 10:00 PM EST
Where
Addison County, 0.22 mi SSW of West Addison to 4.22 mi SSW of West Addison
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
Department of Highways
Coordinates
44.077, -73.402

Training showers and thunderstorms with torrential rainfall affected portions of Addison County on the evening of August 3, 2023. The axis of heaviest rainfall was fairly narrow and extended from near the town of West Addison, VT through the towns of Middlebury and East Middlebury. Within this band 3 to 6 inches of rain fell leading to severe flash flooding. A CoCoRaHS observation site in Middlebury reported 6.12 inches of rain in approximately 3 hours from this event. Numerous roads were flooded with several swift water rescues needed in Middlebury and East Middlebury.

Flash Flood, Windsor

When
August 3, 9:00 PM EST to 10:30 PM EST
Where
Windsor County, 5.57 mi N of Robinson to 4.1 mi NNW of Robinson
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
43.951, -72.883

Training showers and thunderstorms with torrential rainfall affected portions of northwestern Windsor and far eastern Addison Counties in Vermont on the evening of August 3, 2023. Rainfall amounts of three to four inches occurred in this area leading to areas of flash flooding. This included a portion of Route 100 just north of Rochester, VT which was flooded. More notably, a significant landslide occurred just west of the town of Hancock, VT which blocked State Route 125.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134482, 1131018, 1131185.